Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cholesterol Catch 22
Jan 14, 1998

I've been visiting your web site for a couple of months now and haven't seen any questions about cholesterol. It seems that one of the side effects of PI's is that they inhibit the body's ability to process cholesterol. Recently, my doc told me that my cholesterol was up in the 250's (now I am developing a phobia about chicken fried steak!). I have never had high colesterol, and am somewhat concerned about it due to a history of heart disease in my family (I am now in my 40's). My doc said that there is really nothing that can be done about it. It is a little difficult to go on a low fat diet when taking Viracept. I do get a lot of exercise and try to watch my diet. Any suggestions? Thanks for providing this service....it is much needed!

Response from Dr. Gallant

I've talked quite a bit about cholesterol, usually in the context of the lipid and triglyceride elevations seen with protease inhibitors. The Viracept is probably the cause of your cholesterol elevation assuming you never had it before.

Since I like to think that a lot of my patients are going to live long enough to keel over with a heart attack, I'm trying to delay that heart attack for as long as possible. Therefore, I treat high cholesterol just like I would if they didn't have HIV. I've been using Lipitor by the bucketfull--it lowers both cholesterol and triglycerides so it's good for people on PIs who usually have a lot of both. I'm no lipid expert so I don't pretend to know the pros and cons of all of the many lipid lowering agents out there, but this has been working well for me.

JG



Previous
hepatitis c and PIs
Next
Ritonavir -- New Formulation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement